Kansas, 2025

Hail and Damaging Winds in Kansas, April 23, 2025

April 23, 2025 · NWS DDC · 14 events in 4 counties and zones

A compact upper-level shortwave moved across western Kansas on 4/23. An associated boundary stalled in far eastern Colorado with CAPE values of 1500-2000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A compact upper-level shortwave moved across western Kansas on 4/23. An associated boundary stalled in far eastern Colorado with CAPE values of 1500-2000 J/kg. The event started with weaker supercells that eventually transitioned to a messier and incoherent storm mode. The storms produced multiple severe wind and hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 23, 3:04 PM CST, 1 hour 48 minutes earlier. Its key messages:

  • There is a 50 to 70% chance for strong to severe thunderstorms this evening through early Thursday.
  • Unseasonably cool temperatures are expected Friday.
Area forecast discussion, Apr 23, 3:04 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
404 PM CDT Wed Apr 23 2025

.KEY MESSAGES...

- There is a 50 to 70% chance for strong to severe thunderstorms
  this evening through early Thursday.

- Unseasonably cool temperatures are expected Friday.

&&

.UPDATE...
Issued at 355 PM CDT Wed Apr 23 2025

**MESOSCALE DISCUSSION**

Our special 20Z RAOB showed about 1500 J/kg CAPE, but the low level
wind shear was weak (32 m2/s2 SRH). This RAOB also showed that our
LCL's are high (~1800 m). This low level shear is expected to increase
a bit in the 6 to 7 pm period, however, low level SRH is still expected
to remain on the weak (50 to maybe 100 SRH) by this evening. Forecast
CAPE is expected to peak around 2000 J/kg in the 5 to 7 pm period.
There is weak surface moisture convergence stretching from Oakley
down along the Highway 83 corridor. This is where storms are expected
to develop first along this zone in the 4 to 6 pm period. Bulk shear
from the RAOB is on the weaker side for supercells at 30 kt, but
could increase to 40 kt over the next few hours. This would be on
the lower end threshold for supercells. The main threats in order
of most likely to least would be hail size in the 1" to 2.5" range,
damaging straight line winds in the 60 to 75 mph, and perhaps an
isolated/brief tornado. Storm mode should evolve to a more messy
mode by mid evening as storm interactions increase and as upper level
ventilation flow is not expected to be all that strong. It is not
exactly clear in how the more robust severe threats will evolve as
these storms head east to the Highway 283 corridor.

&&

.DISCUSSION...
Issued at 249 PM CDT Wed Apr 23 2025

WV imagery indicates a west-southwest flow aloft prevailing across
the Western High Plains. Near the surface, a stalled frontal
boundary extends from west central Kansas northeast into north
central Kansas.

Thunderstorm chances (50-70%) return early this evening, increasing
overnight as the SREF indicates another compact upper level
shortwave perturbation ejecting east-northeast out of the Southern
Rockies into the Western High Plains. In response, a stalled
boundary attendant to a surface low in eastern Colorado and
stretching northeast across west central Kansas into north central
Kansas is projected to lift slowly north through this evening.
Meanwhile, prevailing southerlies will continue to draw moisture
into south central Kansas and much of southwest Kansas with
mid/upper 50s(F) dewpoints spreading further north/northwest through
southwest Kansas with the lower 60s(F) moving up into south central
Kansas by early evening, increasing instability with MUCAPE values
upward of 1500-2000 J/kg.

Despite a fairly weak field of westerlies aloft, sufficient
instability combined with steepening mid-level lapse rates from
diurnal heating behind an exiting cloud shield in central Kansas
will set the stage for thunderstorm development as H5 vort maxima
associated with the small shortwave trough pushes through the high
plains early this evening, interacting with the aforementioned
boundary. In accordance with most CAMs, the best chance for storm
development is projected to be across extreme southwest Kansas into
west central Kansas generally after 21-22Z with storms then
spreading east-northeast into central Kansas overnight. This is also
supported by the latest HREF painting a corridor of a 70-90%
probability for 6-hr QPF exceeding 0.25 of an inch initially in far
southwest Kansas, then tracking east-northeast across the remainder
of west central and southwest Kansas by late evening.

Dependent on lingering outflow boundaries from potential activity
tonight, thunderstorm chances (50-70%) continue into Thursday as
medium range ensembles indicate little change to the overall pattern
with a west-southwesterly flow aloft prevailing across the Western
High Plains, downstream of an increasingly more negatively-tilted
upper level trough pushing ashore off the Pacific into southern
California. Surface low is projected to still be situated in eastern
Colorado with an attendant frontal boundary extending northeast
through northwest Kansas toward southern Nebraska. Another 24 hours
of prevailing southerlies will enhance moisture advection into south
central and much of southwest Kansas ahead of a sharpening dryline
extending southward of the surface low into the vicinity of the New
Mexico/Texas border, providing ample instability. Once again,
thunderstorm development is expected sometime late Thursday
afternoon into Thursday evening as another series of H5 vort maxima
eject out of the Southern Rockies, interacting with the
aforementioned dryline/adjacent frontal boundary. A less active
period is forecast Friday as weak ridging aloft builds in across the
Western High Plains in conjunction with a cold front pushing
southward through western Kansas into the Texas Panhandle/western
Oklahoma, lowering precip chances.

Above normal temperatures are forecast tonight as prevailing
southerlies further draw warmer air into western Kansas, not to
mention draw increased moisture into the area. With the latest HREF
showing a 50-70% probability of temperatures dropping below 55F in
west central and extreme southwest Kansas to a 60-80% probability of
temperatures slipping below 60F in central Kansas, look for
widespread lows in the 50s(F). Slightly cooler temperatures are
expected Thursday with potential lingering morning convection and
increased cloud cover. Expect afternoon highs generally up into the
lower/mid 70s(F) with the HREF showing a 70-90% probability of
temperatures exceeding 70F. However, highs may struggle to climb out
of the 60s(F) in areas of prolonged cloud cover/lingering rain.
Unseasonably cool temperatures are likely Friday in wake of a cold
front pushing through western Kansas Friday morning.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1155 AM CDT Wed Apr 23 2025

Thunderstorms are expected to develop across portions of
southwest Kansas generally after 21-23Z, potentially affecting
the vicinity of all TAF sites periodically through early
Thursday morning. Otherwise, VFR conditions are expected to
prevail through late evening. Light southeasterly upslope winds
and higher relative humidity will be conducive to low level
stratus development late tonight as suggested by the HRRR,
resulting in potential MVFR cigs in vicinity of all TAF sites
developing generally after 08-10Z. As for winds, South-southeast
winds around 15 to 25kt with gusts up to 30kt are expected to
persist through mid/late evening as a stalled front boundary
extending from west central Kansas northeast up into north
central Kansas begins to lift slowly north this afternoon.
Outside of possible gustier winds from thunderstorm outflow,
winds are expected to subside somewhat tonight with loss of
daytime heating.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Sugden
DISCUSSION...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Apr 23, 2:43 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
343 PM CDT Wed Apr 23 2025

KSZ030-031-043>046-061>066-074>081-084>090-240500-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
343 PM CDT Wed Apr 23 2025 /243 PM MDT Wed Apr 23 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected to develop across
west central Kansas and extreme southwest Kansas early this
evening, then spread east-northeast toward central Kansas
overnight. The strongest storms will be capable of producing up to
2 to 3 inch hail and damaging winds in excess of 60 to 70 mph.
Isolated tornadoes are possible. Due to the expected slow moving
nature of potential storms, heavy rainfall associated with the
strongest storms may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms will be possible across portions of
southwest and central Kansas Thursday. The strongest storms will
be capable of producing 1 to 2 inch hail and damaging winds in
excess of 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally west of a Hays to
Coldwater line, generally after 5 PM CDT.

In the hours before

Local storm report, Apr 23, 4:03 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
503 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     Hail             2 SW Shields            38.59N 100.47W
04/23/2025  E1.25 Inch       Lane               KS   Public

&&
Local storm report, Apr 23, 4:12 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
512 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             1 SSE Shields           38.60N 100.43W
04/23/2025  E2.00 Inch       Lane               KS   Public

            Hail up to 2 inches in diameter covering the
            ground.

&&

AWJ
Special weather statement, Apr 23, 4:16 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
516 PM CDT Wed Apr 23 2025

KSZ084-085-232300-
Stevens KS-Morton KS-
516 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORTON AND
SOUTHWESTERN STEVENS COUNTIES THROUGH 600 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilburton, moving northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Wilburton around 520 PM CDT.
  Rolla around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

&&

LAT...LON 3699 10187 3703 10192 3738 10158 3714 10123
      3700 10144
TIME...MOT...LOC 2216Z 224DEG 21KT 3703 10178

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SPRINGER
Local storm report, Apr 23, 4:18 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
518 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     Hail             Shields                 38.62N 100.44W
04/23/2025  M1.75 Inch       Lane               KS   Emergency Mngr

            Just slightly over golf ball.

&&
Local storm report, Apr 23, 4:28 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
528 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             4 WSW Plymell           37.80N 100.94W
04/23/2025  M1.00 Inch       Finney             KS   Public

&&

RCB
Local storm report, Apr 23, 4:52 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
552 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     Hail             Scott City              38.48N 100.91W
04/23/2025  E1.75 Inch       Scott              KS   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

The radar

The Dodge City radar (KDDC), 102 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lane

When
April 23, 4:52 PM CST
Where
Lane County, 2.34 mi SSW of Shields
Measured
1.25 in hail
Reported by
Public
Coordinates
38.590, -100.470

A public report of 1.25 inch hail.

Hail, Scott

When
April 23, 4:52 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.480, -100.910

An emergency manager reported 1 inch hail.

Hail, Scott

When
April 23, 5:00 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
2 in hail
Reported by
NWS Employee
Coordinates
38.480, -100.910

A NWS employee reported hail just over 2 inches in size.

Hail, Lane

When
April 23, 5:04 PM CST
Where
Lane County, 0.54 mi E of Shields
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.620, -100.440

An emergency manager reported hail just slightly larger than golf ball sized hail.

Hail, Lane

When
April 23, 5:05 PM CST
Where
Lane County, 1.75 mi SE of Shields
Measured
2 in hail
Reported by
Public
Coordinates
38.600, -100.430

A public report of multiple two inch hail stones.

Hail, Scott

When
April 23, 5:08 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
1.75 in hail
Reported by
Public
Coordinates
38.480, -100.910

A mPING report of golf ball sized hail.

Hail, Finney

When
April 23, 5:45 PM CST
Where
Finney County, 1.29 mi WSW of Garden City
Measured
1 in hail
Reported by
Public
Coordinates
37.960, -100.890

Social media report of penny to quarter size hail 2 miles southwest of downtown Garden City.

Hail, Scott

When
April 23, 6:11 PM CST
Where
Scott County, 2.99 mi NW of Manning
Measured
1 in hail
Reported by
Public
Coordinates
38.580, -100.760

A public report of 1 inch hail.

Hail, Finney

When
April 23, 6:15 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
2 in hail
Reported by
Public
Coordinates
37.980, -100.860

Pictures from social media show 2 inch hail in Garden City. Also at the same time there was video showing at least quarter-sized hail sent via social media.

Hail, Haskell

When
April 23, 6:40 PM CST
Where
Haskell County, 0.88 mi SW of Satanta Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -100.990

Social media report had a picture showing quarter size hail.

Hail, Finney

When
April 23, 7:03 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.980, -100.860

Law enforcement reported 1 inch hail in Garden City.

Hail, Lane

When
April 23, 7:08 PM CST
Where
Lane County, Healy
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.600, -100.620

Law enforcement reported 1.5 inch hail.

Thunderstorm Wind, Finney

When
April 23, 8:07 PM CST
Where
Finney County, 4.39 mi SW of Friend
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.220, -100.970

Mesonet recorded a 57 mph wind gust. Another nearby mesonet recorded a 55 mph wind gust a few minutes prior.

Thunderstorm Wind, Finney

When
April 23, 9:30 PM CST
Where
Finney County, 4.75 mi SW of Friend
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
38.220, -100.980

A personal weather station recorded a wind gust of 62 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244218, 1244222, 1244223, 1244219, 1244220, 1244224, 1244212, 1244225, 1244213, 1244217, 1244214, 1244221, 1244215, 1244216.